Get E-Book on COVID-19

Q. Suffering from depression & taking medicines, how long will the treatment last?

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 19, 2018 and last reviewed on: Aug 27, 2020

Hi doctor,

My son, who is 15 years old, started studying at a renowned entrance exam coaching center from last year. His mother has accompanied him since then. However, we noticed that he is suffering from depression. Immediately, he was referred to a psychiatrist. He also underwent some counseling sessions by an expert counselor. For about 2 to 3 months, his studies were almost none, although he used to attend the classes. In the meantime, he was also averse to attend the classes.

Gradually, he started attending the classes regularly. Later on, apart from attending regular classes (5 to 6 hours), he studies for about 2 to 2.5 hours per day regularly. Now, it seems that he is alright. But, still, he is not that dedicated to studies the way he was used to before the depression. As per our perception he is alright now and should gradually devote more time to study. His treatment is still going on. Now, we are skeptical about how far the treatment will last. Is it because of the pills that he is not that much interested in studies? The doctor is not properly guiding us. What we should do? How far this treatment will still go on? Where to stop this treatment? Is this treatment on right track? Please guide us. The case papers are attached herewith. Thank you.

#

Hi,

Welcome to icliniq.com.

I can understand your concern.

Your son is a 15 year old student and has been diagnosed with depressive disorder for the last one year.

  • A lot of students at this age when faced with change of place, friends, situations and burden of studies develop depressive symptoms. Pressure from parents to compete in big examinations is also one of the main reasons for depression aggravation.
  • He was given Paroxetine 12.5 initially, which was gradually increased to 37.5 mg and treatment continued for about a year. The doses were then reduced to 25 mg and then again increased to 37.5 mg last month (attachment removed to protect patient identity).
  • I wanted to know, why his doses have been increased again. Does he show worsening of depressive symptoms?
  • As per guidelines, for the first episode of depression maintenance treatment should be continued for at least six months post remission of symptoms.
  • You have mentioned that he is performing well in terms of mood and apart from reduced interest in studies he is doing well. So, in my opinion doses can be reduced gradually and treatment can be stopped.
  • Paroxetine is a SSRI drug (selective serotonin reuptake inhibitor) and is a good antidepressant drug. He is on 37.5 mg, which is a high dose.
  • The drug causes sedation and this could be the reason for his poor performance in studies. Even the other possibility for his poor interest is depression itself. Poor concentration is one of the main symptoms of depression.
  • So, you can talk to his doctor and ask for dose reduction. For good concentration, I suggest Omega-3 fatty acid and Vitamin B12 supplements. This will improve his depression too.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 


Related Questions:
Do antidepressants cause low sex drive?

Do you have any psychological issues like depression, anxiety or even simple stress ... I am suffering with anxiety and depression and take numerous medications such as Prozac, Klonopin, Trazodon...   Read full

Can I take antidepressants only when needed and not continuously?

.. not mentioned the severity of your depression. If you have the first episode of depression. and you were stable on medication for more than six months then you can try to stop the medication. But if you have again depression then you need to take...   Read full

How to cope with exam failure?

Mentally, I am very much stressed which leads to the symptoms of high blood pressure ... Follow a routine exercise regularly and take a balanced diet rich in antioxidants and omega fatty acids .....   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines in India
Two vaccines, Covishield and Covaxin, have been granted emergency use authorization in India. Read about these vaccines'...  Read more»
Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.